Hail, Jefferson
- When
- September 13, 2:15 PM CST
- Where
- Jefferson County, 5.18 mi WNW of Powell
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -97.370
The ground was covered white with hail up to half dollar-size.
Thunderstorms developed by mid afternoon on Sept. 13 along and north of a warm front that had moved into east central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed by mid afternoon on Sept. 13 along and north of a warm front that had moved into east central Nebraska. The air mass south of the boundary was moderately unstable with temperatures in the mid to upper 80s and dew point temperatures around 70. Additional thunderstorms developed in this unstable air mass south of the front, several of which were supercells. One supercell, the right-mover of a storm that split in Jefferson county produced a brief tornado southwest of Fairbury. Meanwhile, another supercell produced a swath of wind damage as it tracked south-southeast from around Wahoo into the southeast corner of Nebraska. Especially hard hit from that particular storm was the area from southeast Saunders county into Cass and Otoe counties where winds were estimated by an assessment team from the NWS at 60 to 80 mph. Several semi-trucks were blown off of Interstate 80 in this area and almost 3,000 customers lost power due to significant damage to trees, power poles/lines, houses and other structures in that region. The Nebraska Emergency Management Agency estimated that preliminary estimates of damage to public infrastructure totaled more than $2.7 million from the storms and 7 counties applied for federal disaster aid.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 13, 8:23 AM CST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 923 AM CDT MON SEP 13 2010 .DISCUSSION... SOMEWHAT OF A COMPLEX FORECAST THIS MORNING WITH QUESTIONS REMAINING WHEN AND WHERE CONVECTION WILL DEVELOP. SUBJECTIVE 12Z UPPER AIR ANALYSIS REVEALED THAT THE REGION WAS IN THE ENTRANCE REGION OF AN UPPER LEVEL JET STREAK...ALTHOUGH UPPER LEVEL FORCING REMAINS GENERALLY WEST OF THE AREA. 13Z SUBJECTIVE SURFACE ANALYSIS INDICATED A STALLED FRONTAL BOUNDARY GENERALLY ALIGNED ALONG I80...AND ITS IN THIS SAME AREA THAT AN AREA OF MID LEVEL ACCAS CLOUDS WERE NOTED. THE 13Z RUC/06Z GFS/00Z ECMWF/09Z SREF ALL SEEM TO GENERATE CONVECTION ALONG OR JUST NORTH OF THIS BOUNDARY THIS AFTERNOON...AND THAT DOESNT SEEM THAT UNREASONABLE AS DAYTIME HEATING PROGRESSES...THUS MAY HAVE TO CONSIDER ADDING A SLIGHT CHANCE OF THUNDERSTORMS CENTRAL CWFA LATER THIS AFTERNOON...BEFORE THE MAIN AREA OF CONVECTION ARRIVES LATER TONIGHT. MEANWHILE... THE 12Z NAM GENERATES CONVECTION IN THIS SAME AREA BY 15Z...AND THAT IS EXTREMELY OVERDONE...AND MAY HAVE CONTAMINATED THE MODEL FOR THE REST OF TODAY. && .PREV DISCUSSION... /ISSUED 320 AM CDT MON SEP 13 2010/ DISCUSSION... SYNOPSIS...00Z UPPR AIR ANLYS INDCD UPPR LVL RIDGE OVR THE WRN HI PLAINS FM NEB TO W TX. WK SHRTWV ENERGY WAS NOTED OVR THE GREAT BASIN. H85 ANLYS IDNCD A GOOD SUPPLY OF UPSTREAM MOISTURE WITH DEW POINTS OF > 15 C FM OK INTO TX. 07Z SFC ANLYS INDCD LO PRES OVR N-CNTRL KS WITH A WK CDFNT THRU ERN NEB AND CNTRL IA. FORECAST...PREVIOUS MENTIONED LO LVL MOISTURE WL MAKE A STG RETURN TO THE REGION TODAY AS SRLY FLOW INCREASES AS HI PLAINS SFC LO DEEPENS. WK SFC CDFNT SHLD STALL THIS MRNG OVR SE NEB AND SW IA BEFORE LIFTING NWD THRU THE DAY. LITTLE IN THE WAY OF LARGE-SCALE SUPPORT FOR ASCENT IS EXPECTED THRU THE DAY TODAY EXCEPT FOR THE ISENTROPIC LIFT. WITH WARMING MID LVL TMPS AND LITTLE MESOSCALE SUPPORT /WITH CONVERGENCE WEAK ALNG THE WRM FNT/...THINK MOST OF THE DAY WL BE DRY ACRS THE FA. ATMOSPHERE WILL BE DESTABILIZING THOUGH THROUGH THE LATE AFTN AS LAPSE RATES STEEPEN AND MOISTURE INCREASES WITH MLCAPE AROUND 1500 J/KG POSSIBLE BY LATE AFTN. THUNDERSTORMS SHLD DVLP LATE THIS AFTN OVR NRN KS AND SRN NEB NEAR THE SFC FNT AND WITH SOME ADDED ENHANCEMENT FM GREAT BASIN SHRTWV TROF MOVG INTO THE PLAINS. SOME OF THIS ACTIVITY MAY SNEAK INTO OUR WRN FA DURING THE EVNG /ALTHOUGH STORM MOTION WL GENERALLY TO THE SE/...BUT MORE LIKELY SCENARIO ATTM IS FOR THUNDERSTORMS TO INCREASE IN COVERAGE THRU THE EVNG AS H85 THETA-E ADVECTION INCREASES AS THE LOW LEVEL JET STRENGTHENS. GIVEN THE STG SUPPORT FM THE GFS/GEM/EC AND SREF...WL INCREASE POPS TONIGHT INTO THE CAT RANGE. SUFFICIENT SHEAR DOES EXIST THRU THE CLD LAYER FOR ORGANIZATION AND ROTATION...THUS WLD NOT BE SURPRISED TO SEE A FEW SVR CELLS WITH LARGE HAIL BEING THE MAIN THREAT. STORMS MAY STILL BE ONGOING OVR SE NEB/SW IA ON TUES MRNG...BUT AS THE LO LVL JET VEERS THRU THE MRNG...ACTIVITY SHLD WEAKEN WITH MOST OF TUES SHLD REMAINING DRY. HAVE INCREASED GOING HIGHS TODAY AND ON TUES GIVEN THE EXPECTED DRY DAY TIME CONDITIONS. LO LVL JET WL ONCE AGAIN INCREASE ON TUES NIGHT...BUT WITH ADDITIONAL SHRTWV ENERGY MOVG INTO THE HIGH PLAINS...BETTER FOCUS...AT LEAST INITIALLY...SHLD BE OVER THE WRN HI PLAINS. SOME OF THIS ACTIVITY MAY MOV INTO THE WRN FA AFTER MIDNIGHT. A BETTER CHC FOR PRECIP WL COME ON WED AS THE AFOREMENTIONED SHRTWV TROF MOVS ACRS THE NRN PLAINS AND ALLOWS FOR A SFC LO TO EJECT E ALNG WITH A CDFNT. CWA SHLD REMAIN IN THE WRM SECTOR FOR A GOOD PART OF THE DAY ON WED. SOME POTENTIAL FOR ACTIVE CONVECTION AS SHEAR COMBINES WITH QUALITY MOISTURE...BUT STABILITY IS IN QUESTION ATTM AS LO CLDS MAY HANG IN. IF CLDS CAN CLEAR SOME IN THE CNTRL AND S...THERE IS SOME POTENTIAL FOR SVR WX WED ENVG. OTHERWISE STILL A GOOD CHC OF PRECIP GIVEN THE GOOD FORCING AND MOISTURE. KEPT THE LIKELY POPS GOING. SYSTEM SHLD MOV SE OF THE FA WITH COOLER AND DRIER AIR MOVING IN FOR THURS. QUIET WEATHER WILL BE SHORT LIVED HOWEVER AS NEXT CDFNT WL MOV IN FOR FRI NIGHT WITH A CHC OF PRECIP INTO THE WEEKEND. BOUSTEAD AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS A FRONT THAT HAS STALLED NEAR PLATTE RIVER SHOULD BEGIN TO LIFT SLOWLY NORTH AS A WEAK UPPER DISTURBANCE MOVES ACROSS THE ROCKIES. THUS LIGHT WINDS DURING THE PREDAWN HOURS MONDAY SHOULD BECOME SE AND INCREASE TOWARD NOON. IN ADDITION...WARMER/MORE MOIST AND UNSTABLE AIR WILL BE SPREADING NWD TODAY. INITIALLY THIS WILL BRING MID CLOUDS TO TAF SITES BUT SHOULD PROVIDE FOR INCREASING TSTM COVERAGE TOWARD TAIL END OF 06Z TAF VALID PD. THIS TSTM RISK WAS ACCOUNTED FOR BY A PROB30 GROUP IN 14/00-14/06 PD AT ALL TAF SITES. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1128 AM CDT MON SEP 13 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-140630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1128 AM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EARLY OVERNIGHT HOURS...MAINLY OVER EASTERN NEBRASKA. THE MAIN THREAT FROM ANY THUNDERSTORM WOULD BE LARGE HAIL...WITH SOME LOCALLY HEAVY RAINFALL ALSO POSSIBLE. WARM AND MOIST AIR WILL START TO RETURN TO THE REGION TODAY ALLOWING FOR AN INCREASINGLY UNSTABLE ATMOSPHERE BY TONIGHT ACROSS THE AREA. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA THIS AFTERNOON ALONG OR NORTH OF A STALLED FRONTAL BOUNDARY ALONG THE INTERSTATE 80 VICINITY. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER CENTRAL NEBRASKA...THE MOVE AND DEVELOP EAST INTO EASTERN NEBRASKA THIS EVENING INTO THE OVERNIGHT WITH ISOLATED SEVERE WEATHER POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO TUESDAY AND WEDNESDAY...WHICH IS LIKELY TO INCLUDE SEVERAL CHANCES FOR THUNDERSTORMS DURING THE PERIOD. A FEW STORMS COULD BE SEVERE ON WEDNESDAY ACROSS SOUTHEAST NEBRASKA. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL A HALF INCH OR GREATER... AND ANY SIGNIFICANT RAINFALL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 159 PM CDT MON SEP 13 2010 IAZ043-131945- MONONA IA- 159 PM CDT MON SEP 13 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MONONA COUNTY UNTIL 245 PM CDT... AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF UTE...OR 41 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UTE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DEWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 302 PM CDT MON SEP 13 2010 IAZ056-132045- SHELBY IA- 302 PM CDT MON SEP 13 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SHELBY COUNTY UNTIL 345 PM CDT... AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MANILLA...OR 58 MILES NORTHEAST OF OMAHA...MOVING EAST SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IRWIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DEWALD
The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
22 thunderstorm wind, 18 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.
The ground was covered white with hail up to half dollar-size.
Golf ball-size hail was reported in the Wilber area.
Hail up to nickel-size was accompanied by thunderstorm winds which were estimated at around 65 mph.
Emergency management estimated that thunderstorm winds gusted to 65 mph a little west of the Fairbury area. The winds were accompanied by dime to nickel-size hail.
A small, brief tornado was observed by emergency management about 1 mile south of Thompson or about 5 miles or so southwest of Fairbury. The width of the damage path was about 50 yards and the length was about 1/4 mile. Damage was mainly to crops.
Hail up to 2 inches in diameter was reported from around 5 miles north of Wahoo into Wahoo. The hail was accompanied by thunderstorm winds at least 50 mph which downed some small tree limbs in Wahoo.
Hail up to baseball-size caused significant house and vehicle damage in the Ithaca area. The hail was accompanied by winds that gusted to at least 50 mph. By some accounts the hail lasted up to 45 minutes. Almost every house in town had siding damage and/or windows broken out, mainly on the north side of the house. Vehicles also sustained damage as did trees and other structures. Some crops east of town were shredded to the ground.
Hail up to 1 inch in diameter covered the ground up to a depth of 8 inches south of Fairbury.
Thunderstorm winds and hail up to 2 inches in diameter caused substantial damage to the University of Nebraska agricultural research center. Winds were estimated to have gusted between 70 and 80 mph. Damage estimates to the center included $800,000 in crop damage, $500,000 in building damage and $250,000 in vehicle damage. Thirty-seven buildings had broken windows, siding and/or roof damage. Several horses were injured and had to be euthanized when the open-front portable building they were in was toppled.
Thunderstorm winds and hail up to 2 inches in diameter caused substantial damage to the University of Nebraska agricultural research center. Winds were estimated to have gusted between 70 and 80 mph. Damage estimates to the center included $800,000 in crop damage, $500,000 in building damage and $250,000 in vehicle damage. Thirty-seven buildings had broken windows, siding and/or roof damage and several horses were injured and had to be euthanized when the open-front portable building they were in was toppled.
A spotter with an anemometer measured a thunderstorm wind gust of 76 mph a little west of Ashland. The winds caused major damage to at least one roof in or near Ashland with numerous large tree limbs and a few trees downed from southwest of town into town. The fallen trees damaged several houses and vehicles in the area.
Thunderstorm wind gusts estimated at 80 to 90 mph tore the roof off of a motel near the Greenwood exchange on Interstate 80 exposing 23 rooms. The winds also blew several semi-trucks off of Interstate 80 in the region prompting a partial closure. Tree and other damage was noted in the area.
Thunderstorm wind gusts were measured at 58 mph by the Asos at the Lincoln airport, although winds could have gusted higher across the city. The wind gust measured by Asos occurred at 538pm CDT. The winds downed numerous trees and large branches which caused some vehicle and home damage and also knocked out power to 10,000 LES customers. Most of the damage was noted across the northern sections of the town where 9 out of 12 areas of damage occurred according to LES. In addition, 2 people sustained minor injuries when the car they were driving collided with a fallen tree near 30th and Dudley Streets. The damage extended south to at least 5 miles south of town where a fence was blown down and a lot of 2 inch in diameter tree limbs were downed.
Hail up to half dollar-size was reported from around 4 miles west of Fairbury into Fairbury.
Thunderstorm wind gusts estimated at over 70 mph blew a tree onto a car causing significant damage, and also downed many large limbs and uprooted a few trees in the Murdock area. The winds also snapped power poles in the region and blew a truck off of Highway 1. School was canceled the next day due to loss of power.
Thunderstorm wind gusts estimated at over 70 mph blew a tree onto a home and also blew the window out of a house in the Elmwood area. The winds ripped the roof off of a funeral home and caused significant tree and power pole damage in the area. A three-mile portion of a recreation trail near town was closed for several days because of fallen trees and limbs and a bridge railing was damaged by the storm.
Thunderstorm wind gusts estimated at around 80 mph downed around 100 structures that supported high voltage transmission lines between Elmwood and Weeping Water. Significant tree damage was also noted over the area. The downed power lines caused several thousand people to lose power in the region.
Thunderstorm winds that were estimated at over 70 mph snapped power poles and caused significant tree damage in the Weeping Water area. The fallen trees/limbs caused some structural and vehicle damage in the area.
Thunderstorm wind gusts estimated at close to 70 mph downed numerous trees and power lines in the Unadilla area. A few outbuildings in the area were also destroyed.
Thunderstorm wind gusts estimated at over 70 mph uprooted about a dozen trees and caused other widespread tree damage in the Syracuse area. Some of the downed trees damaged homes and businesses in the region and also downed power lines. Some outbuildings were also destroyed.
Emergency management estimated thunderstorm wind gusts approached 80 mph near Otoe. The winds toppled many trees in the area, especially north and west of town where 5 county roads were closed. The wind was accompanied by hail up to 1 inch in diameter.
The hail was accompanied by thunderstorm wind gusts estimated at 70 to 80 mph.
Thunderstorm winds estimated at over 70 blew a tractor trailer off of the road near the Highway 2 and County Road 67 interchange and also overturned a fifth-wheel trailer. Trees were damaged and a few were uprooted which caused some house damage in the area.
Reported near the intersection of Highways 50 and 2.
Thunderstorm wind gusts estimated at over 60 mph destroyed a machine shed on the western outskirts of Nebraska City driving some of the boards through a window of a house and also into the roof.
Thunderstorm wind gusts estimated at around 70 mph destroyed a 60 by 150 foot machine shed and tipped over a large tractor east of Tecumseh. The winds caused tree damage throughout the Tecumseh area and fallen tree limbs knocked the power out to 200 customers.
Thunderstorm wind gusts estimated at around 70 mph downed a lot of large tree limbs in the Elk Creek area and the fallen limbs caused some shingle and other damage. At least one window was blown out of a local business.
Accompanied by thunderstorm winds which gusted to at least 50 mph.
Thunderstorm wind gusts estimated at close to 70 mph downed large tree limbs in the area and caused some power poles to lean.
Thunderstorm winds destroyed a 50 X 70 ft machine shed with the debris blown about a 1/4 mile. Corn and soybeans were flattened in the area with winds estimated at 70 to 80 mph.
Thunderstorm wind gusts estimated at around 70 mph downed large limbs and some trees in the Auburn area.
Thunderstorm wind gusts estimated at over 60 mph downed many very large tree limbs blocking east-west travel on Highway 62 in Stella. The winds also ripped shingles off of some roofs and was accompanied by small hail. Grain bins and corn and bean fields suffered damage north of town.
Thunderstorm winds were estimated to gust over 60 mph downing at least one large tree limb in the area. Very heavy rain accompanied the storm with almost 3 inches reported.
Rainfall of 3.5 to 5 inches was reported in the Falls City area, 3 inches of which fell in 1 hour at the airport. The heavy rain briefly flooded some county roads in the Straussville area northwest of town.
Thunderstorm wind gusts were measured at 58 mph by Asos at the Falls City airport at 743pm CDT. Winds were estimated at close to 65 mph in town which downed numerous tree limbs. Pea-size hail and over 3 inches of rain in an hour was also reported. The storm total in the Fall City area this evening was over 3 inches.
Golf ball-size hail was reported north of Falls City along with 3.5 inches of rain. The hail caused some crop damage in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249673, 249671, 249672, 249687, 250204, 249674, 250205, 249675, 249676, 250200, 249686, 250458, 250459, 250206, 250212, 250201, 249679, 250213, 250214, 250215, 250210, 250222, 249682, 250220, 250226, 250228, 250223, 249681, 249683, 250224, 256242, 256244, 249684, 250219, 250217, 250218, 250230, 250229, 249685, 256241, and more.